Texas, 2002

Hail in Texas, October 18, 2002

October 18, 2002 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 18, 12:11 PM MST, 59 minutes earlier.

Area forecast discussion, Oct 18, 12:11 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
111 PM MDT FRI OCT 18 2002

SYNOPSIS...
AN UPPER LEVEL TROF WILL CONTINUE TO MOVE ACROSS NEW MEXICO TONIGHT.
AS IT MOVES TO THE EAST IT WILL TAKE WITH IT THE CHANCE FOR
THUNDERSTORMS.  WE SHOULD SETTLE INTO A QUIETER WEATHER PATTERN FOR
MOST OF THE WEEK.  TEMPERATURES FOR THE COMING WEEK SHOULD REMAIN AT
OR A LITTLE BELOW NORMAL.

DISCUSSION...
THE UPPER LEVEL TROF IS ON TRACK TO CONTINUE TO MOVE ACROSS SOUTHERN
NEW MEXICO AND IT SHOULD BE EAST OF THE AREA BY TOMORROW MORNING.
BUT AS THE SYSTEM PULLS ACROSS IT WILL BRING THE COLDEST AIR ALOFT
RIGHT OVER THE AREA...SO I WILL KEEP A SLIGHT CHANCE FOR
THUNDERSTORMS IN THE FORECAST FOR THE FIRST PART OF TONIGHT.  FOR
THE MOUNTAIN ZONES AND THE T OR C ZONE I WILL MENTION A SLIGHT
CHANCE ALL NIGHT AS THE WRAP AROUND MOISTURE FROM THE SYSTEM COULD
BE ENOUGH TO KICK OFF A SHOWER OR TWO.  ALSO WITH FREEZING LEVELS
CREEPING DOWN I WILL MENTION THAT THE SHOWERS WILL BE OCCASIONALLY
MIXED WITH SNOW SHOWERS IN THE SACRAMENTO MOUNTAINS.  THE WRAP
AROUND MOISTURE WILL BE SLOW ENOUGH TO EXIT THE REGION TO KEEP THE
MENTION OF SHOWERS FOR THE FIRST PART OF THE DAY IN THE SACS.  THE
REST OF US SHOULD SEE CLEARING SKIES ON SATURDAY.  ZONAL FLOW TAKES
HOLD OF OUR WEATHER FOR THE FIRST PART OF NEXT WEEK.  THE MOISTURE
CONTINUES TO LURK JUST TO OUR EAST...BUT WITHOUT A DECENT EAST PUSH
FOR MOST OF THE WEEK IT SHOULD STAY THERE.  THE MODELS ARE TRYING TO
HINT AT A COLD FRONT BY THE END OF THE WEEK WHICH MIGHT TRY TO SWEEP
SOME MOISTURE IN HERE...BUT FOR NOW ILL KEEP THE EXTENDED IN THE
PARTLY CLOUDY CATEGORY.  TEMPERATURES FOR MUCH OF THE WEEK WILL RUN
AT OR A LITTLE BELOW NORMAL.

EL PASO               UB  50/ 73/ 48/ 73/ 50  20000
LAS CRUCES            UB  43/ 71/ 41/ 71/ 43  20000
ALAMOGORDO            UB  46/ 71/ 44/ 71/ 46  20000
CLOUDCROFT            BB  35/ 52/ 31/ 52/ 33  21000
TRUTH OR CONSEQUENCES UB  45/ 71/ 43/ 71/ 45  20000
SILVER CITY           UB  41/ 66/ 39/ 66/ 41  20000
DEMING                UB  44/ 71/ 42/ 71/ 44  20000
LORDSBURG             UB  43/ 73/ 41/ 73/ 43  20000
SIERRA BLANCA         UB  48/ 71/ 46/ 71/ 48  20000

.ELP...SVR TSTM WTCH...THRU 6PM THIS EVNG...TX ZN 56

15 BRICE

N
Hazardous weather outlook, Oct 18, 7:11 AM MST, 5 hours 59 minutes before
NMZ022>025-030>032-TXZ055-056-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

AN UPPER LOW PASSING OVER SOUTHERN NEW MEXICO WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY
BECOME SEVERE...PRODUCING VERT STRONG WINDS...LARGE HAIL AND
POSSIBLE A TORNADO.  THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH
AND TAPER OFF THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER SERVICES MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...

MAINLY DRY WESTERLY FLOW PATTERN WILL FILL IN BEHIND THE LOW. NO
HAZARDOUS WEATHER EXPECTED AT THIS TIME.

LUNDEEN

In the hours before

Local storm report, Oct 18, 10:02 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1102 AM MDT FRI OCT 18 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SANTA TERESA              NM   1.25 INCH HAIL
10/18/02   DONA ANA                       REPORTED BY OFF DUTY
                                          WEATHER SERVICE PERSONNEL

0850 AM    SANTA TERESA              NM       1.50 INCH HAIL
10/18/02   DONA ANA

0903 AM    EL PASO                   TX   1.00 INCH HAIL
10/18/02   EL PASO                        REPORTED BY OFF DUTY
                                          WEATHER SERVICE PERSONNEL

0925 AM    EL PASO                   TX   0.75 INCH HAIL
10/18/02   EL PASO
Special weather statement, Oct 18, 11:05 AM MST, 2 hours 5 minutes before
NMZ022>025-030>032-TXZ055-056-182400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1205 PM MDT FRI OCT 18 2002

AS A COLD UPPER LOW PRESSURE SYSTEM PRESENTLY OVER SOUTHWESTERN NEW
MEXICO MOVES EASTWARD THIS AFTERNOON TO THE EL PASO VICINITY BY
SUNSET...CONTINUED LINES OF INSTABILITY THUNDERSRORMS WILL MOVE
ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS INTO THE EARLY EVENING
HOURS. THESE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY
DOWNPOURS...STRONG GUSTY WINDS...AND HAIL. A FEW OF THESE STORMS MAY
REACH SEVERE LIMITS. SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FEET IN
THE MOUNTAINS OF SOUTHERN NEW MEXICO. STAY ALERT TO NOAA WEATHER
RADIO OR THE LOCAL MEDIA IN CASE THESE STORMS REACH STRONG OR SEVERE
LEVELS.

NNNN

NOVLAN

The radar

The El Paso radar (KEPZ), 75 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
October 18, 1:10 PM MST to 1:20 PM MST
Where
El Paso County, Tornillo
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.450, -106.083

Penny size hail covered the ground at Tornillo Middle School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323029.